Alert archive / Indiana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 119, NWS Northern Indiana

July 28, 1999Elkhart County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 1999, 8:41 PM EST for Elkhart County, Noble County, Indiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 8:41 PM EST (01:41 UTC)
Expired
Jul 28, 1999, 9:30 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Elkhart County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:55 PM ESTThunderstorm WindMillersburg, INMany trees and power lines were blown down in town.
Jul 28, 9:00 PM ESTThunderstorm WindKimmell, INSeveral trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 8:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
9.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:38 PM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 2:38 PM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EST WED JUL 28 1999

MAIN CONCERN IS POTENTIAL FOR SVR THIS AFTN AND EVE...

LTST SAT IMAGERY INDICTES SHRT WV MVG THROUGH WI WL HELP TRIGGER
CONVECTION LATER THIS AFTN. LAKE BREEZE MAY ALSO CONTRIBUTE TO
FIRING OF STORMS IN NW FA.

EARLY AM SOUNDINGS MODIFIED FOR SIG HEATING AND MOIST ADVECTION
SHOWS CAPES AROUND 4000 J/KG AND LIS AROUND -12. GOES SOUNDER
PRODUCTS FORM 17Z SUPPORTS THIS TOO. THETA E GRADIENT DECENT ALNG SFC
BOUNDARY THAT SHOWS UP MOSTLY IN SFC DP GRAD.

RUC IS STRONGER WITH UVV AT 700 MB BUT ETA ALSO SHOWS SOME
UVV IN FA AROUND 00Z. MID LVL DRY AIR AND DECENT FLOW (40 KTS) AT 500
MB LEADS TO CONVECTION ORGANIZATION IN FORM OF BOW ECHO WITH WINDS
MAIN THREAT.  FREEZING LEVEL AND WBZ DONT RULE OUT LARGE HAIL
THOUGH. VIL OF THE DAY BETWEEN 45 AND 50 USING AM SOUNDING VALUES.
PWS ARE AROUND 1.5 INS SO EXPECT SOME GOOD DOWNPOURS...BUT IF MODE
IS BOW ECHO SPEED OF LINE WL LIKELY KEEP FLOODING TO A MIN.

NGM TEMPS LOOK GOOD WITH CONTINUED RIDGING IN PLACE. POPS SEEMED A
LITTLE LOW GIVEN ABOVE DISCUSSION...WILL BOOST A LITTLE.

SBN TE 070/092 072/093 073 07431
FWA TE 071/094 073/094 074 07431
AOH TE 072/092 073/093 073 07431

.IWX...NONE

ADOLPHSON

In the hours before

Special weather statement, Jul 28, 4:53 PM EST, 3 hours 48 minutes before
MIZ077>081-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST LOWER
MICHIGAN...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST LOWER
MICHIGAN UNTIL 1100 PM EDT. WINDS IN EXCESS OF 58 MPH AND HAIL THREE
QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE
WATCH AREA.

THE MICHIGAN COUNTIES OF BERRIEN...CASS...ST. JOSEPH...BRANCH AND
HILLSDALE ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS 115 STATUTE
MILES EAST AND WEST OF A LINE FROM 40 MILES SOUTH-SOUTHWEST
OF JACKSON MICHIGAN TO 45 MILES NORTHEAST OF HOUGHTON LAKE MICHIGAN.

A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING.
THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH
SOME OF THESE STORMS POSSIBLY SEVERE.

LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A
WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR
BASEMENT...AWAY FROM WINDOWS.

LASHLEY
Special weather statement, Jul 28, 4:53 PM EST, 3 hours 48 minutes before
MIZ077>081-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST LOWER
MICHIGAN...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST LOWER
MICHIGAN UNTIL 1100 PM EDT. WINDS IN EXCESS OF 58 MPH AND HAIL THREE
QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE
WATCH AREA.

THE MICHIGAN COUNTIES OF BERRIEN...CASS...ST. JOSEPH...BRANCH AND
HILLSDALE ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS 115 STATUTE
MILES EAST AND WEST OF A LINE FROM 40 MILES SOUTH-SOUTHWEST
OF JACKSON MICHIGAN TO 45 MILES NORTHEAST OF HOUGHTON LAKE MICHIGAN.

A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING.
THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH
SOME OF THESE STORMS POSSIBLY SEVERE.

LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A
WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR
BASEMENT...AWAY FROM WINDOWS.

LASHLEY
Local storm report, Jul 28, 8:03 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EST WED JUL 28 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    3 NW PITTSFORD            MI    1 INCH HAIL
07/28/99   HILLSDALE                       HILLSDALE COUNTY EMA
                                           REPORTED DIME AND
                                           QUARTER SIZE HAIL
                                           BETWEEN OSSEO AND
                                           PITTSFORD.  THERE WERE
                                           ALSO REPORTS OF TREE
                                           LIMBS DOWN.
Local storm report, Jul 28, 8:03 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EST WED JUL 28 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    3 NW PITTSFORD            MI    1 INCH HAIL
07/28/99   HILLSDALE                       HILLSDALE COUNTY EMA
                                           REPORTED DIME AND
                                           QUARTER SIZE HAIL
                                           BETWEEN OSSEO AND
                                           PITTSFORD.  THERE WERE
                                           ALSO REPORTS OF TREE
                                           LIMBS DOWN.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:53 PM ESTSevere Thunderstorm WarningIWXElkhart47 min
Jul 28, 8:08 PM ESTSevere Thunderstorm WarningIWXLaGrange47 min
Jul 28, 8:20 PM ESTSevere Thunderstorm WarningIWXMarshall50 min
Jul 28, 8:53 PM ESTTornado WarningIWXMarshall32 min
Jul 28, 9:10 PM ESTSevere Thunderstorm WarningIWXKosciusko50 min
Jul 28, 10:08 PM ESTSevere Thunderstorm WarningIWXMarshall47 min
Jul 28, 11:27 PM ESTSevere Thunderstorm WarningIWXWabash48 min
Jul 28, 11:53 PM ESTSevere Thunderstorm WarningIWXWabash22 min
Jul 28, 7:05 PM ESTSevere Thunderstorm WarningIWXHillsdale35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.